Drought, Northwest Highlands
- When
- February 1, 12:00 AM MST to February 14, 12:00 AM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
Above normal precipitation across the northwest mountains and adjacent highlands since December 2011, with the exception of January, put a significant dent in the drought across these areas. By mid-February, these areas fell below severe (D2) drought status.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Above normal precipitation across the northwest mountains and adjacent highlands since December 2011, with the exception of January, put a significant dent in the drought across these areas. By mid-February, these areas fell below severe (D2) drought status. Most of these areas had been in severe drought status since the spring of 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 3:00 PM MST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MST TUE JAN 31 2012 .DISCUSSION... MEDIUM RANGE GUIDANCE CONTINUES TO NARROW IN ON A DEVELOPING WINTER STORM FOR THE NORTHERN TIER OF NM THURSDAY AND FRIDAY. CURRENTLY...ABUNDANT MID AND HIGH LEVEL CLOUD COVER STREAMING OVER THE STATE IN ASSOCIATION WITH A FAST MOVING SHORT WAVE TROUGH WILL EXIT THE AREA LATER THIS EVENING. 700MB COLD ADVECTION AND A 1032MB SFC HIGH BUILDING IN BEHIND THIS WAVE WILL ALLOW FOR MIN TEMPS TO TREND SEVERAL DEGREES LOWER FOR THE NW HALF OF THE STATE. THE EAST WILL ALSO TREND A FEW DEGREES LOWER HOWEVER WEAK DOWNSLOPE FLOW WILL MITIGATE STRONGER COOLING. WEDNESDAY WILL BE THE ANTITHESIS OF TODAY AS A SHORT WAVE RIDGE SLIDES OVER THE STATE. NO STRONG WARM ADVECTION IS EVIDENT WITH THIS RIDGE SO MAX TEMPS WILL BE ONLY A DEGREE OR TWO WARMER THAN TODAY FOR MOST AREAS. THE MAJORITY OF THE DAY WILL BE SUNNY BEFORE ANOTHER BATCH OF HIGH CLOUDS STREAMS INTO THE AREA FROM THE WEST. MEDIUM RANGE GUIDANCE AND ASSOCIATED ENSEMBLES ARE IN MUCH BETTER AGREEMENT DEVELOPING A WINTER STORM OVER NORTHERN NM THURSDAY AND FRIDAY. GREATEST CONFIDENCE AT THIS TIME IS ON TRACK HOWEVER LEAST CONFIDENCE IS ON TIMING DUE TO SEVERAL UPSTREAM PIECES OF ENERGY NOT HANDLED WELL BY MODELS. SIDED WITH THE 12Z ECMWF ON THE TIMING AND PLACEMENT OF GREATEST POPS THROUGH THIS PERIOD WHICH IS NOT MUCH CHANGE FROM PREVIOUS FORECAST. A 554DM H5 LOW CENTERED OVER THE FOUR CORNERS REGION AT 18Z THURSDAY WILL SLIDE EAST AND DEEPEN TO 550DM THRU 18Z FRIDAY. MEANWHILE INCREASINGLY MOIST LOW LEVEL FLOW ENTERS THE SE PLAINS AND SLIDES NORTH INTO THE TX/OK PANHANDLES. AT THIS TIME IT APPEARS THE GREATEST THREAT FOR CONVERGENCE OF LOW LEVEL MOISTURE...UPSLOPE FLOW...AND DYNAMICS APPEARS TO BE THURSDAY NIGHT AND FRIDAY FROM THE SANGRES EAST ACROSS THE NE PLAINS. INTENSE SURFACE PRESSURE RISES FRIDAY AFTERNOON BEHIND A STRONG COLD FRONT WILL SPELL SNOW AND BLOWING SNOW MAKING TRAVEL A CHALLENGE. CONFIDENCE IN THE DEPARTURE OF THIS STORM SYSTEM DECREASES AS WE PROGRESS INTO SATURDAY AND SUNDAY. GUYER && .AVIATION... VFR CONDITIONS WILL CONTINUE THE NEXT 24 HOURS. MID AND HIGH LEVEL CLOUDS WILL THIN AS THE EVENING PERIOD PROGRESSES. INCREASING HIGH LEVEL CLOUDS EXPECTED LATER ON WEDNESDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. 50 && .FIRE WEATHER... WEAK SHORTWAVE OR DISTURBANCE WILL CONTINUE TO PASS OVER THE STATE. CLOUDS WILL GRADUALLY THIN THIS EVENING AS A RESULT. BRIEF BREAK IN THE CLOUD COVER WEDNESDAY MORNING BEFORE THE NEXT SYSTEM APPROACHES FROM THE PACIFIC NW AND GREAT BASIN. HIGHER LEVEL CLOUDS WILL INCREASE OUT AHEAD OF THIS SYSTEM LATER WEDNESDAY INTO WEDNESDAY NIGHT. PRIOR TO THAT...SHORTWAVE RIDGING WHICH MEANS INVERSION EFFECTS AND LESS VENTILATION. THE MAIN AREA OF POOR VENTILATION WILL BE FOUND ACROSS CENTRAL PORTIONS OF THE STATE. BETTER TOWARDS THE ARIZONA STATE LINE BASED ON THE LATEST MODEL RUN. HUMIDITY VALUES WONT MAKE WILD SWINGS EITHER WAY COMPARED TO TODAY/S VALUES. AFTERNOON TEMPERATURES WILL GENERALLY BE ABOVE NORMAL BY 5 TO 10 DEGREES. COOLING COMMENCES ON THURSDAY AS THE PACIFIC TROUGH ENTERS THE ROCKIES. PRECIPITATION CHANCES DUE TO A SLOWER MOVING CLOSED LOW START UP ON THURSDAY AND CONTINUE THROUGH AT LEAST FRIDAY NIGHT. THE ECMWF MODEL IS A BIT MORE BULLISH IN HANGING ONTO PRECIPITATION INTO SATURDAY THAN THE LATEST GFS. EITHER WAY...IT STILL APPEARS THAT PRECIPITATION WOULD FAVOR THE NORTHERN TIER OF THE STATE. IF IT HAS THE OPPORTUNITY TO TIE INTO RETURN FLOW FROM THE GULF THEN NORTHEAST AREAS WOULD DO PRETTY WELL. STRONGER WINDS FLOWS WOULD BE FOUND ACROSS THE SOUTHERN TIER ON THURSDAY. FLOW TURNS MORE NORTHWESTERLY ON FRIDAY AND A STRONGER BACK DOOR COLD FRONT INFLUENCE IS EXPECTED ACROSS THE EAST...ESPECIALLY THE NORTHEAST PLAINS. VENTILATION IMPROVES BOTH THURSDAY AND FRIDAY QUITE SUBSTANTIALLY. BUT GOES BACK DOWN ON SATURDAY AS THE MIXING HEIGHTS AND TRANSPORT WINDS LOWER. SUNDAY THROUGH EARLY NEXT WEEK LOOKS TO BE PRECIPITATION FREE AT THIS TIME ALTHOUGH SOME UNCERTAINTY DEPENDING ON HOW THE PREVIOUSLY MENTIONED LOW EXITS THE REGION. VENTILATION DOESNT LOOK TO BE THE GREATEST DURING THIS TIME FRAME. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 19 51 24 47 / 0 0 5 10 DULCE........................... 9 48 18 44 / 0 0 20 20 CUBA............................ 21 53 24 46 / 0 0 0 10 GALLUP.......................... 13 56 19 48 / 0 0 0 10 EL MORRO........................ 18 50 20 43 / 0 0 0 10 GRANTS.......................... 19 47 19 41 / 0 0 0 5 QUEMADO......................... 23 51 26 45 / 0 0 0 10 GLENWOOD........................ 26 61 25 54 / 0 0 0 5 CHAMA........................... 14 43 20 40 / 5 0 20 40 LOS ALAMOS...................... 25 48 31 44 / 0 0 0 10 PECOS........................... 26 47 29 42 / 0 0 0 10 CERRO/QUESTA.................... 12 42 15 40 / 0 0 5 20 RED RIVER....................... 17 41 24 35 / 10 0 5 50 ANGEL FIRE...................... 15 44 21 38 / 5 0 5 30 TAOS............................ 17 47 20 45 / 0 0 0 20 MORA............................ 23 48 27 41 / 0 0 0 20 ESPANOLA........................ 24 55 24 53 / 0 0 0 10 SANTA FE........................ 23 49 29 45 / 0 0 0 10 SANTA FE AIRPORT................ 24 51 30 47 / 0 0 0 5 ALBUQUERQUE FOOTHILLS........... 29 55 32 50 / 0 0 0 5 ALBUQUERQUE HEIGHTS............. 32 56 34 53 / 0 0 0 5 ALBUQUERQUE VALLEY.............. 26 58 33 55 / 0 0 0 5 ALBUQUERQUE WEST MESA........... 29 58 32 56 / 0 0 0 5 LOS LUNAS....................... 23 58 29 56 / 0 0 0 5 RIO RANCHO...................... 27 57 32 52 / 0 0 0 5 SOCORRO......................... 31 61 32 59 / 0 0 0 5 SANDIA PARK/CEDAR CREST......... 29 55 32 49 / 0 0 0 10 TIJERAS......................... 28 56 32 52 / 0 0 0 10 MORIARTY/ESTANCIA............... 27 52 30 50 / 0 0 0 10 CLINES CORNERS.................. 29 50 30 46 / 0 0 0 10 GRAN QUIVIRA.................... 32 55 33 52 / 0 0 0 5 CARRIZOZO....................... 31 59 31 57 / 0 0 0 5 RUIDOSO......................... 32 56 34 50 / 0 0 0 5 CAPULIN......................... 24 54 30 48 / 0 0 0 30 RATON........................... 19 58 26 51 / 0 0 0 20 SPRINGER........................ 22 56 26 49 / 0 0 0 20 LAS VEGAS....................... 24 56 28 47 / 0 0 0 10 CLAYTON......................... 30 58 34 54 / 0 0 0 20 ROY............................. 28 57 31 50 / 0 0 0 20 CONCHAS......................... 28 62 33 56 / 0 0 0 10 SANTA ROSA...................... 31 62 34 60 / 0 0 0 10 TUCUMCARI....................... 27 62 35 58 / 0 0 0 10 CLOVIS.......................... 32 61 33 60 / 0 0 0 10 PORTALES........................ 29 63 34 62 / 0 0 0 20 FORT SUMNER..................... 29 66 34 66 / 0 0 0 10 ROSWELL......................... 31 67 33 70 / 0 0 0 10 PICACHO......................... 32 64 34 63 / 0 0 0 5 ELK............................. 34 59 33 57 / 0 0 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST TUE JAN 31 2012 NMZ501>540-011300- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MST TUE JAN 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS NORTHERN NEW MEXICO ON THURSDAY AND FRIDAY. THIS STORM SYSTEM MAY BRING ACCUMULATING SNOWFALL TO THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH FRIDAY. STRONG WINDS BEHIND A COLD FRONT MAY RESULT IN AREAS OF BLOWING SNOW...ESPECIALLY NEAR THE COLORADO BORDER. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361592, 361593, 361594.